Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 80, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2011, 6:18 AM CDT for Madison County, Iowa. It was in force for 22 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2011, 6:18 AM CDT (11:18 UTC)
- Expired
- May 29, 2011, 6:40 AM CDT
- In force
- 22 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Madison County, IA
The radar
The Des Moines radar (KDMX), 55 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:21 AM CDT | HAIL 0.88 | 2 Nnw Macksburg, IA | LOTS OF PENNY TO NICKEL SIZE HAIL... |
| May 29, 6:22 AM CDT | HAIL 1 | 1 N Macksburg, IA | QUARTER SIZE HAIL... |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
556
WUUS53 KDMX 291118
SVRDMX
IAC121-291200-
/O.NEW.KDMX.SV.W.0080.110529T1118Z-110529T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
618 AM CDT SUN MAY 29 2011
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MADISON COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 700 AM CDT
* AT 617 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 12 MILES SOUTHWEST OF WINTERSET...OR 15 MILES
NORTHEAST OF CRESTON...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
WINTERSET AND PATTERSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
&&
LAT...LON 4128 9424 4151 9403 4150 9398 4138 9379
4115 9416 4116 9424
TIME...MOT...LOC 1118Z 223DEG 32KT 4123 9419
WIND...HAIL <50MPH 1.00IN
$$
LEE1 follow-up statement
050
WWUS53 KDMX 291140
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
640 AM CDT SUN MAY 29 2011
IAC121-291150-
/O.CAN.KDMX.SV.W.0080.000000T0000Z-110529T1200Z/
MADISON IA-
640 AM CDT SUN MAY 29 2011
...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.
LAT...LON 4128 9424 4151 9403 4150 9398 4138 9379
4115 9416 4116 9424
TIME...MOT...LOC 1140Z 223DEG 32KT 4137 9401
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:36 AM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 29, 3:36 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 336 AM CDT SUN MAY 29 2011 .SHORT TERM /TODAY/... NORTHWARD ADVANCING WARM FRONT AND ASSOCIATED MOISTURE ADVECTION WILL BE MAIN CONCERN FOR WEATHER TODAY. CURRENTLY...INSTABILITY AXIS JUST SOUTH OF IA AND POISED TO MOVE NORTHWARD DURING THE DAY AS WARM FRONT LIFTS INTO THE STATE. ALREADY CONVECTION HAS DEVELOPED ALONG THE I-70 CORRIDOR IN MISSOURI WHERE DEEP MOISTURE CONVERGENCE IS OCCURRING FED BY A 50KT LLJ. THIS ELEVATED CONVECTION SHOULD CONTINUE TO LIFT NORTHEAST EARLY THIS MORNING CROSSING INTO IA BY SUNRISE. EFFECTIVE BULK SHEAR IS SUFFICIENT TO SUPPORT ORGANIZED UPDRAFTS WHICH WILL PRODUCE A LARGE HAIL THREAT FROM THESE STORMS AS THEY MOVE INTO SOUTHERN IA THIS MORNING. ANOTHER AREA OF PCPN IS SET TO AFFECT NORTHERN AREAS OF THE CWA THIS MORNING AS A SHORTWAVE MOVES QUICKLY THROUGH NEBRASKA AND INTO NORTHERN IA. THIS PCPN WILL LACK THE INSTABILITY OF THE PCPN FARTHER SOUTH AND HAVE LIMITED WORDING TO SHOWERS AND ISOLD THUNDERSTORMS AND DONT ANTICIPATE A SEVERE THREAT FROM THIS PCPN. BY AFTERNOON HOWEVER...THE WARM FRONT WILL PUSH INTO SOUTHERN IOWA WITH BEST THETA-E ADVECTION SHIFTING INTO NORTHERN IA AND SOUTHERN MN. AMPLE INSTABILITY WILL EXIST AHEAD OF AN ELEVATED MIXED LAYER WHICH WILL BE APPROACHING FROM THE SOUTHWEST. THUNDERSTORMS WILL LIKELY FORM NORTH OF THE FRONT ON EDGE OF CAP AND SOME SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL ONCE AGAIN A BIG THREAT. FARTHER SOUTH...THE EML SHOULD EFFECTIVELY CAP THE ATMOSPHERE SOUTH OF I-80 WITH TEMPERATURES WARMING QUICKLY INTO THE 80S. IN FACT...CURRENT FORECAST HIGHS MAY NEED TO BE REVISED UPWARDS SHOULD THE SUN COME OUT EARLIER THAN ANTICIPATED. .LONG TERM /SUNDAY THROUGH FRIDAY/... LITTLE CHANGE IN LONG TERM FORECAST THINKING FROM LAST NIGHT. WARM FRONT DISCUSSED IN SHORT TERM SECTION ABOVE WILL LIFT NORTHWARD ACROSS THE REMAINDER OF OUR NORTHERN COUNTIES THIS EVENING AND EARLY TONIGHT...LYING ACROSS SOUTHERN MINNESOTA BY MONDAY MORNING. THERE WILL BE A LINGERING SEVERE WEATHER THREAT IN OUR FAR NORTH THIS EVENING...WITH LARGE HAIL THE PRIMARY THREAT...BEFORE THE STORMS MOVE NORTHWARD OUT OF THE AREA AND HAVE UPDATED POP TRENDS TONIGHT TO REFLECT THIS. ON MONDAY...MEMORIAL DAY...THE APPROACHING LOW TO OUR WEST WILL TIGHTEN THE PRESSURE GRADIENT ACROSS IOWA RESULTING IN SIGNIFICANTLY STRONGER SOUTHERLY BREEZES AND A WIND ADVISORY MAY BE WARRANTED...THIS WILL BE EXAMINED CLOSELY BY SUBSEQUENT SHIFTS. A SIGNIFICANT CAPPING INVERSION WILL INHIBIT ANY PRECIPITATION...AND STRONG WARM AIR ADVECTION AND MIXING WILL PROMOTE VERY WARM TEMPERATURES IN THE MID 80S TO LOWER 90S. ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD THUS EXPECT A HOT AND WINDY BUT DRY DAY ACROSS THE AREA. ON LATE MONDAY NIGHT INTO TUESDAY MORNING THE LARGE LOW PRESSURE SYSTEM TO OUR NORTHWEST WILL PIVOT RAPIDLY FROM EASTERN MONTANA UP INTO CANADA...DRAGGING A TRAILING TROUGH ACROSS IOWA LIKELY GENERATING A QUICK SHOT OF SHOWERS AND STORMS ACROSS THE CWA MAINLY LATE MONDAY NIGHT. THE SEVERE WEATHER THREAT APPEARS LIMITED TO OUR FAR NORTHWESTERN AREAS AND MORE UP INTO SIOUXLAND AS THE BEST FORCING AND DYNAMICS ASSOCIATED WITH THE PARENT SHORTWAVE WILL BE QUICKLY MOVING UP ACROSS MINNESOTA AND THE EASTERN DAKOTAS. COVERAGE OF PRECIP IS DIFFICULT TO PREDICT DURING THIS TIME AS WE SHOULD SEE GOOD CONVERGENCE ALONG THE FRONT BUT DEEPER FORCING WILL REALLY BE PETERING OUT AS THE TROUGH PROGRESSES EASTWARD ACROSS OUR AREA. HAVE CONTINUED LIKELY POPS FROM 06-12Z BUT AM WONDERING IF THIS MAY BE OVERDONE MAINLY ACROSS OUR EAST AND SOUTHEAST. FROM TUESDAY THROUGH THE END OF THE WORK WEEK THINGS LOOK RELATIVELY QUIET...DRY...AND MILD BENEATH A DEEP LAYER RIDGE WITH ONE EXCEPTION - SOME MODEL RUNS ARE STILL GENERATING A FAIRLY SUBTLE 500 MB SHORTWAVE THAT RIDES THROUGH AND OVER THE TOP OF THE RIDGE NEAR OUR AREA AROUND MIDWEEK...GENERATING QPFS FROM LATE WEDNESDAY INTO THURSDAY. THE LACK OF CONSISTENCY IN FORECAST SOLUTIONS OF THIS FEATURE PRECLUDES GOING HIGHER THAN LOW TO MID-CHANCE POPS AT THIS TIME...HOWEVER THIS SCENARIO DOES SEEM QUITE REASONABLE AND IF THE WAVE DOES CROSS OVER OUR AREA WE WOULD LIKELY SEE A NEARLY STATIONARY BOUNDARY SET UP WITH PLENTY OF JUICE SO STORMS WOULD BE LIKELY AT THAT POINT. WE WILL CONTINUE TO MONITOR THIS POSSIBILITY OVER THE COMING DAYS. && .AVIATION...29/06Z MID CLOUDS WILL BE PREVALENT ACROSS TAF SITES EARLY THIS MORNING BEFORE CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE FROM SOUTH TO NORTH EARLY SUNDAY. HAVE GENERALLY TRIED TO TIME THIS TREND WITH VCSH/CB WORDING...BUT NO MORE DETAIL WILL BE PROVIDED UNTIL CONVECTION DEVELOPS OR CONFIDENCE INCREASES. ALSO EXPECT MVFR CIGS TO DEVELOP SUNDAY AS LOW LEVEL MOISTURE INCREASES...LIFTING DURING THE AFTERNOON CENTRAL AND SOUTH. THERE IS A LOW POTENTIAL FOR IFR OR LESS...BUT NOT GREAT ENOUGH TO MENTION AT THIS TIME. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE/AVIATION...SMALL SHORT TERM...COGIL LONG TERM...LEE
Hazardous weather outlook, May 29, 5:20 AM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 520 AM CDT SUN MAY 29 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-301100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 520 AM CDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS MORNING MAINLY ACROSS CENTRAL AND SOUTHERN IOWA. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL THE PRIMARY THREAT. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN IOWA LATER THIS AFTERNOON INTO EARLY TONIGHT. A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS. RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS PORTIONS OF THE NORTHERN DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO CROSS THE AREA FROM WEST TO EAST ON MONDAY NIGHT INTO TUESDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS IN NORTHWESTERN IOWA...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. MORE THUNDERSTORMS ARE POSSIBLE BETWEEN WEDNESDAY AFTERNOON AND THURSDAY. THE POTENTIAL FOR SEVERE WEATHER FOR MID NEXT WEEK IS STILL BEING ANALYZED. STRONG AND GUSTY WINDS ARE EXPECTED ON MONDAY. A FEW GUSTS OVER 40 MPH ARE POSSIBLE...ESPECIALLY WEST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. LEE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:34 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 26 min |
| May 29, 8:17 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 43 min |
| May 29, 8:20 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 40 min |
| May 29, 8:48 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Union, Warren | 42 min |
| May 29, 9:14 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 46 min |
| May 29, 10:05 AM CDT | River Flood Warning | DMX | Madison, Warren | 23 hr |
| May 29, 10:05 AM CDT | River Flood Warning | DMX | Warren | 8 hr |
| May 29, 2:11 PM CDT | River Flood Warning | DMX | Wapello | 21 hr |
| May 29, 5:06 PM CDT | River Flood Warning | DMX | Mahaska, Wapello | 11 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.